The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Groups, Geometry, and Dynamics

Full-Text PDF (424 KB) | Metadata | Table of Contents | GGD summary
Volume 10, Issue 3, 2016, pp. 885–931
DOI: 10.4171/GGD/370

Published online: 2016-09-16

Asymptotic geometry in higher products of rank one Hadamard spaces

Gabriele Link[1]

(1) Karlsruhe Institute of Technology, Germany

Given a product $X$ of locally compact rank one Hadamard spaces, we study asymptotic properties of certain discrete isometry groups $\Gamma$ of $X$. First we give a detailed description of the structure of the geometric limit set and relate it to the limit cone; moreover, we show that the action of $\Gamma$ on a quotient of the regular geometric boundary of $X$ is minimal and proximal. This is completely analogous to the case of Zariski dense discrete subgroups of semi-simple Lie groups acting on the associated symmetric space (compare [5]). In the second part of the paper we study the distribution of $\Gamma$-orbit points in $X$. As a generalization of the critical exponent $\delta(\Gamma)$ of $\Gamma$ we consider for any $\theta \in \mathbb R_{\ge 0}^r$, $\Vert \theta \Vert = 1$, the exponential growth rate $\delta_\theta(\Gamma)$ of the number of orbit points in $X$ with prescribed „slope" $\theta$. In analogy to Quint's result in [26] we show that the homogeneous extension $\Psi_\Gamma$ to $\mathbb R_{\ge 0}^r$ of $\delta_\theta(\Gamma)$ as a function of $\theta$ is upper semi-continuous, concave and strictly positive in the relative interior of the intersection of the limit cone with the vector subspace of $\mathbb R^r$ it spans. This shows in particular that there exists a unique slope $\theta^*$ for which $\delta_{\theta^*}(\Gamma)$ is maximal and equal to the critical exponent of $\Gamma$.

We notice that an interesting class of product spaces as above comes from the second alternative in the Rank Rigidity Theorem ([(12, Theorem A]) for CAT$(0)$-cube complexes. Given a finite-dimensional CAT$(0)$-cube complex $X$ and a group $\Gamma$ of automorphisms without fixed point in the geometric compactification of $X$, then either $\Gamma$ contains a rank one isometry or there exists a convex $\Gamma$-invariant subcomplex of $X$ which is a product of two unbounded cube subcomplexes; in the latter case one inductively gets a convex $\Gamma$-invariant subcomplex of $X$ which can be decomposed into a finite product of rank one Hadamard spaces.

Keywords: CAT(0)-spaces, products, cubical complexes, discrete groups, rank one isometries, limit set, limit cone, critical exponent

Link Gabriele: Asymptotic geometry in higher products of rank one Hadamard spaces. Groups Geom. Dyn. 10 (2016), 885-931. doi: 10.4171/GGD/370